Florida, 2008Flooding in Florida, February 21 to 22, 2008
February 21 to 22, 2008 · NWS TAE · 3 events in 3 counties and zones
On Thursday, February 21, a warm front lifted northward across the northeast Gulf of Mexico and then stalled right along the coast. A series of strong thunderstorms with very heavy rainfall tracked east-northeast across much of the Florida Panhandle and Big Bend.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Thursday, February 21, a warm front lifted northward across the northeast Gulf of Mexico and then stalled right along the coast. A series of strong thunderstorms with very heavy rainfall tracked east-northeast across much of the Florida Panhandle and Big Bend. Bay County was hit particularly hard with 7-10 inches of rain falling that day. This caused widespread flooding across the county, with many roads closed in Panama City. A large area of 4-6 inch rainfall was observed during the evening and overnight hours across the Florida Big Bend, resulting in urban and small stream flooding. In Tallahassee, a daily rainfall record which stood for 114 years was shattered by the 4.99-inch total recorded that day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 21, 1:56 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Feb 21, 1:56 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
256 PM EST THU FEB 21 2008
.SHORT TERM...TONIGHT-SATURDAY.
A DEVELOPING LOW PRESSURE SYSTEM WEST OF THE AREA WILL KEEP THE
RAIN CHANCES UP ACROSS THE REGION INTO SATURDAY. ON SATURDAY...THE
RAIN CHANCES WILL TAPER OFF FROM WEST TO EAST AS THE COLD FRONT
ASSOCIATED WITH THE PREVIOUSLY MENTIONED LOW PUSHES WEST TO EAST
THROUGH THE CWA.
ALOFT...THE MODELS SHOW A SPLIT FLOW PATTERN CONTINUING OVER THE
COUNTRY WITH AN ACTIVE SUBTROPICAL JET ACROSS THE SOUTHERN STATES.
THE MAIN FEATURE EMBEDDED WITHIN THE SRN STREAM IS THE SHORTWAVE
OVER THE SRN PLAINS THAT IS PROGGED TO LIFT NORTHEAST AND PHASE
WITH A NRN STREAM PULSE ACROSS THE OHIO VALLEY LATE FRIDAY NIGHT
INTO SATURDAY. PLENTY OF LIFT AND UPPER DIVERGENCE AHEAD OF THIS
FEATURE WILL CONTINUE TO SUPPORT THE STRONG LOW PRESSURE SYSTEM AND
COLD FRONT AT THE SURFACE. LATE FRIDAY AFTERNOON AND INTO THE
EVENING HOURS...THE MODELS SHOW THE RIGHT ENTRANCE QUADRANT OF THE
JET MAX OVER THE WESTERN PORTIONS OF OUR FORECAST AREA.
AT THE SURFACE...THE MODELS CONTINUE TO DEVELOP A SURFACE LOW WEST
OF THE AREA AND SHOW A GENERAL NORTHEAST TRACK ACROSS THE REGION.
THIS LOW WILL BRING A WARM FRONT ACROSS THE AREA THIS EVENING AND
INTO THE NIGHT AND A STRONG COLD FRONT ACROSS THE GULF COAST STATES
FROM WEST TO EAST FRIDAY THROUGH SATURDAY MORNING. TONIGHT
...GENERALLY LIGHT TO MODERATE RAIN WITH ISOLATED TSTORMS ASSOCIATED
WITH THE WARM FRONT WILL CONTINUE THROUGH THE EVENING HOURS. ON
FRIDAY...WE MAY SEE A BREAK IN THE RAIN FOR A BRIEF PERIOD AS THE
WARM FRONT LIFTS NORTH OF THE AREA AND A LINE OF SHOWERS/TSTRMS
AHEAD OF THE COLD FRONT APPROACHES FROM THE WEST.
MODERATE INSTABILITY AND IMPRESSIVE SHEAR PROFILES WITH THIS
SYSTEM WILL BRING HIGHER PROBABILITIES FOR SEVERE WEATHER ACROSS
OUR AREA FRIDAY AFTERNOON THROUGH THE EVENING HOURS AND POSSIBLY
INTO THE OVERNIGHT HOURS. THE WIND PROFILES ARE SHOWING MOSTLY
UNIDIRECTIONAL BULK SHEAR (50-65 KNOTS) ACROSS THE AREA DURING
THIS TIME. PROVIDED THE INSTABILITY AND SHEAR PROFILES...THE MAIN
THREAT AT THIS TIME APPEARS TO BE DAMAGING STRAIGHT LINE WINDS AND
HAIL WITH RIGHT/LEFT MOVING SUPERCELLS. ALTHOUGH THESE SHEAR
PROFILES ARE GENERALLY NOT CONDUCIVE FOR TORNADOES...AN ISOLATED
EVENT OR TWO CANNOT BE RULED OUT.
SATURDAY...EXPECT TO SEE SOME LINGERING SHOWERS AND LIGHT RAIN
ACROSS THE EASTERN PORTIONS OF THE AREA DURING THE MORNING HOURS.
THE RAIN WILL TAPER OFF FROM WEST TO EAST THROUGH THE DAY AS THE
COLD FRONT MOVES THROUGH.
.LONG TERM...IN WAKE OF SATURDAYS COLD FRONT...SURFACE HIGH
PRESSURE BUILDS EAST OVER LOCAL AREA DURING SATURDAY NIGHT AND
SUNDAY BEFORE MOVING INTO THE ATLC AHEAD OF NEXT WEATHER SYSTEM
TUESDAY. A STRONG LOW PRESSURE SYSTEM DEVELOPS OVER CENTRAL PLAINS
ON MONDAY WITH VERY DEEP MID/UPPER TROUGH AND SURFACE LOW
DEEPENING AND LIFTING TOWARDS GREAT LAKES BY TUES AFTN. THIS
COMBINATION DRAGS A STRONG COLD FRONT ACROSS ON TUESDAY OR TUESDAY
NIGHT...AND A LITTLE SLOWER THAN PREV RUNS. EXCEPT A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS AND WITH VERY DEEP LARGE SCALE
SYSTEM. SOME POTENTIAL EXISTS FOR A FEW STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WITH THIS FRONTAL PASSAGE.
IN WAKE OF FRIDAY NIGHTS FROPA...WITH SUBSEQUENT HIGH OF PACIFIC
ORIGIN EXPECT MAX TEMPS TO REMAIN AOA CLIMO THRU TUES. INLAND MINS
AROUND 50 SAT AND MONDAY NIGHT WILL BOOKEND LOW 40S SUN NIGHT.
IN WAKE OF TUESDAY FRONT...PRECIP WILL END AND WITH SUBSEQUENT HIGH
OF CANADIAN ORIGIN...TEMPS WILL PLUMMET TO WELL BELOW CLIMO WITH
MINS APPROACHING FREEZING WED NIGHT INTO THURSDAY.
&&
.AVIATION...CIGS DROPPING QUICKLY WITH THE HEAVIER RAINFALL MOVING
IN THIS AFTERNOON. SOUTHERN TAF SITES HAVE DROPPED TO LIFR
CONDITIONS THIS AFTERNOON. EXPECT LOW CIGS TO CONTINUE AND SPREAD
NORTH THROUGH THE AFTERNOON BEFORE LIFTING OVERNIGHT AS THE WARM
FRONT MOVES NORTH. FRIDAY WILL SEE SHOWERS AND THUNDERSTORMS
INCREASE THROUGH THE DAY WITH STRONG STORM POSSIBLE IN THE
AFTERNOON.
&&
.MARINE...THE SWAN MODEL (SIMULATED WAVES NEARSHORE) IS GENERALLY
A LITTLE HIGHER THAN THE GLOBAL WAVE MODELS AND SHOWS SEA HEIGHTS
BUILDING TO AROUND SIX FEET OUT OF THE SOUTH TONIGHT THROUGH
FRIDAY AS THE COLD FRONT APPROACHES FROM THE WEST. THE SOUTHERLY
WINDS WILL REMAIN AROUND 18 KNOTS OUT OF THE SOUTH THROUGH TONIGHT
AND TOMORROW. WE WILL GO AHEAD AND POST THE ADVISORY TONIGHT INTO
FRIDAY MORNING BASED ON THESE WINDS. THE HIGHEST SEAS WILL
GENERALLY BE SOUTH OF THE FLORIDA PANHANDLE WATERS. EXPECT THESE
CHOPPY CONDITIONS TO CONTINUE INTO SATURDAY MORNING BEFORE
TRENDING DOWN INTO THE WEEKEND.
&&
.FIRE WEATHER...PLENTY OF DEEP MOISTURE ACROSS THE AREA WILL KEEP RH
VALUES WELL ABOVE CRITICAL LEVELS THROUGH SATURDAY. NOT A LOT OF DRY
AIR BEHIND THE FRONT...SO NOT EXPECTING RED FLAG CONDITIONS SUNDAY
AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 56 76 60 75 51 / 80 70 80 40 10
PANAMA CITY 59 73 61 71 53 / 70 80 80 30 10
DOTHAN 53 73 55 71 44 / 90 80 70 20 10
ALBANY 53 73 57 72 45 / 100 80 70 30 10
VALDOSTA 57 76 61 75 49 / 80 70 80 50 10
CROSS CITY 59 79 63 77 54 / 70 60 70 60 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
SHORT TERM/MARINE...GIBBS
LONG TERM...BLOCK
REST OF DISCUSSION...CAMP
Hazardous weather outlook, Feb 21, 4:40 AM CST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
540 AM EST THU FEB 21 2008
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-221000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
540 AM EST THU FEB 21 2008 /440 AM CST THU FEB 21 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE FLORIDA
PANHANDLE AND FLORIDA BIG BEND BEACHES TODAY.
SHOWERS OR AREAS OF RAIN WILL BECOME WIDESPREAD ACROSS THE AREA
TODAY. A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE
EASTERN FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. THE CHANCE FOR
THESE THUNDERSTORMS EMBEDDED WITHIN THE RAIN WILL SPREAD NORTH
INTO GEORGIA THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A COLD FRONT WILL APPROACH FROM THE WEST DURING FRIDAY AND CROSS
THE AREA FRIDAY NIGHT AND EARLY SATURDAY. SHOWERS AND
THUNDERSTORMS WILL BECOME LIKELY ALONG AND AHEAD OF THIS FRONT.
THERE ARE INDICATIONS THAT A FEW OF THESE STORMS WILL BE STRONG TO
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. AN
ISOLATED TORNADO CAN NOT BE RULED OUT EITHER. THE STORMS
PREDICTION CENTER HAS INCLUDED MOST OF OUR AREA IN A SLIGHT RISK
FOR SEVERE WEATHER FRIDAY AND FRIDAY NIGHT. THE BEST CHANCES FOR
THE SEVERE STORMS APPEARS TO BE DURING FRIDAY AFTERNOON OR
EVENING...HOWEVER STRONGER STORMS MAY LINGER INTO EARLY SATURDAY
OVER THE EAST.
IN ADDITION TO THE SEVERE THUNDERSTORM THREAT ON FRIDAY...A HIGH
RISK OF RIP CURRENTS IS EXPECTED ALONG FLORIDA PANHANDLE AND
FLORIDA BIG BEND BEACHES.
THE NEXT IN A SERIES OF COLD FRONTS TO APPROACH THE FORECAST AREA
WILL BE TUESDAY OR WEDNESDAY OF NEXT WEEK. THERE IS THE RISK OF A
ROUND OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM AS WELL. EARLY
INDICATIONS ARE THAT THIS MAYBE A FAIRLY STRONG COLD FRONT
RESULTING IN ANOTHER POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS ACROSS THE SOUTHEAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AND FRIDAY NIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
14-MROCZKA
Flood, Bay
- When
- February 21, 4:15 PM CST to 10:15 PM CST
- Where
- Bay County, Panama City Beach to Parker
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Law Enforcement
- Coordinates
- 30.180, -85.800
Flooding began along Beach Drive, Thomas Drive, in the Cove and near the intersection of State Road 77 and 23rd Street, then spread until roads across the county were underwater. By 8 pm CST, county officials reported severe flooding at State Road 79 and Pine Log Road, Joan Avenue and Front Beach Road, and County Road 2301 and Noel Road. The county courthouse and Emergency Operations Center were closed due to severe flooding. Twenty Parker residents were rescued from their apartments on Cherry Lane, where three feet of water had entered. Several homes along 16th Street in Cedar Grove were surrounded by water. Many streets in Springfield were underwater, and 30 to 40 homes in the Robindale subdivision took on water. Schools were closed on February 22. A 50-foot wide portion of John Pitts Road in northern Bay County washed away. The flood gates at the west end of Deer Point Lake's dam were opened to release flood waters into North Bay near Southport.
Flood, Washington
- When
- February 21, 5:00 PM CST to 8:00 PM CST
- Where
- Washington County, 2 mi NE of Vernon to 5 mi N of Vernon
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.651, -85.696
State Road 79 north of Vernon to Johnson Crossroad was closed by floodwaters.
Flood, Jackson
- When
- February 21, 7:00 PM CST to February 22, 1:00 AM CST
- Where
- Jackson County, Alford to Grand Ridge
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 30.700, -85.380
Many paved roads throughout the central and southern part of the county were flooded and dirt roads were gutted from the torrential downpours.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sleet in Missouri, February 21 to 22, 20082 deaths · 7 injured · 18 events
- Flash Flooding and Hail in Mississippi, February 21 to 22, 2008$6.0 million · 1.75 in hail · 39 events
- Ice Storm and Winter Weather in Kentucky, February 21 to 22, 20084 injured · $40,000 · 12 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20085 injured · 10 events
- Winter Storm in Illinois, February 21 to 22, 20083 injured · 19 events
- Tornadoes and Flood in Louisiana, February 21, 2008$47,000 · EF0 · 9 events
- Ice Storm in Kentucky, February 21 to 22, 2008$15,000 · 31 events
- Ice Storm in Missouri, February 21, 200832 events
- Ice Storm in Missouri, February 21 to 22, 20082 injured · 10 events
- Winter Storm and Winter Weather in Ohio, February 21 to 22, 200820 events
- Winter Storm in Indiana, February 21 to 22, 200815 events
- Hail and Winter Weather in Arkansas, February 21 to 22, 20081 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81599, 81600, 81601.